Alert archive / Kansas / Flood Watches in 2014

Flood Watch 2, NWS Dodge City, KS

June 10, 20148 counties in Kansas

NWS Dodge City, KS issued this flood watch at Jun 10, 2014, 2:22 PM CDT for 8 counties in Kansas. It took effect at Jun 11, 2014, 10:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2014, 2:22 PM CDT (19:22 UTC)
In effect from
Jun 11, 2014, 10:00 PM CDT
Expired
Jun 12, 2014, 10:00 AM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Edwards County, KS, Ellis County, KS, Kiowa County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WGUS63 KDDC 101922
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CDT TUE JUN 10 2014

...HEAVY RAIN WEDNESDAY NIGHT MY LEAD TO AREAS OF FLOODING...

.A PERIOD OF HEAVY RAINS IS FORECAST WEDNESDAY NIGHT. POTENTIAL
EXISTS FOR AREAS OF FLOODING ESPECIALLY IN LOCATIONS THAT HAVE
ALREADY RECEIVED EXCESSIVE RAINFALL OVER THE LAST WEEK. 

KSZ030-031-046-065-066-079>081-111930-
/O.NEW.KDDC.FA.A.0002.140612T0300Z-140612T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TREGO-ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...LA CROSSE...RUSH CENTER...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...KINSLEY...LEWIS...GREENSBURG...
HAVILAND...PRATT
222 PM CDT TUE JUN 10 2014

...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL 
  KANSAS AND WEST CENTRAL KANSAS...INCLUDING THE FOLLOWING 
  AREAS...IN CENTRAL KANSAS...ELLIS AND RUSH. IN SOUTH CENTRAL 
  KANSAS...EDWARDS...KIOWA...PAWNEE...PRATT AND STAFFORD. IN 
  WEST CENTRAL KANSAS...TREGO. 

* FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING. 

* SEVERAL INCHES OF PRECIPITATION MAY CAUSE AREAL FLOODING IN LOW
  LYING AREAS, ELEVATED CREEKS AND RIVERS AS WELL AS ROADS NEAR
  INUNDATED DITCHES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

33

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flood watch went out at Jun 10, 12:32 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 10, 12:32 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1232 PM CDT Tue Jun 10 2014

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
ISSUED AT 1237 AM CDT TUE JUN 10 2014

A cold upper low will move east into the Mid-Mississippi Valley
today taking with it the low clouds and any lingering light
rainfall. Skies will clear by morning with northwest winds
decreasing to around 10 to 15 mph. As a trough of low pressure
develops in the lee of the Rockies this afternoon, the northwest
winds will switch around to the south to southeast at 5 to 15 mph by
mid afternoon. Highs today under sunny to mostly sunny skies will be
much warmer and in the low to mid 80s. The warm up is due to a warm
front moving into western Kansas today and tonight with 850mb temps
warming from around 10 Celsius to around 20 Celsius by evening and
overnight.

Tonight, some mid level clouds may develop late as 850mb warm air
advection continues. With some elevated instability a few
thunderstorms may develop towards morning, however will leave dry
for now with guidance showing little or nothing. Later shifts will
need to monitor. Under mostly clear skies, winds will be southeast
at 5 to 15 mph with overnight lows from 56 to 60.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 420 AM CDT TUE JUN 10 2014

Wednesday:

Wild weather is within the realm of possibility for Wednesday. It should
be noted that there still is uncertainty in the models as far as mesoscale
timing is still concerned, but the forecast was biased towards climatology,
the ECMWF, as well as a weighted super blend solution consisting of
a statistically weighted average of numerous output solutions. Anyway,
a mesoscale convective complex looks very likely for the region Wednesday
evening into early Thursday. Meanwhile, an upper level trough moving
across the Northern Plains will increase dynamics enough with cooling
mid level temperatures and enough convergence on mesoscale boundaries
(dryline/front/land) to initiate convection. Thunderstorms will form across
the higher terrain out west and then forward propagate across the forecast
region as an MCS. The EC shows about 30-40 kt of bulk shear, which is
enough to support more organized convection. The model has around 60F
dew point values across the region and forecast 1500-2500 J/kg of CAPE.
Inspecting skew-t/log-p's from other higher resolution models suggests
an inverted-v thermo profile with some veering of winds. SPC has us
in a see text region, which looks very reasonable. Running the thermodynamics
and kinematics through the LHP algorithm produces a value of 8, with
the 50 percentile of the box and whisker plot suggesting tennis ball
size hail. I have a problem with this, however, because of expected
storm mode and kinematics. 1) Pwat's will remain near the 75th percentile
- suggesting high precipitation efficiency. This is also hinted at/by
weak upper level wind shear of only around 50 kt suggesting that hydrometeors
with remain near the updraft. 2) Bulk shear is forecast of 35 kt, barely
enough for supercells. 3) there is some backing of upper level winds
suggesting higher beneficial competition and thus lower potential for
hail embryos to grow. 4) MCS typically aren't associated with GIANT
hail. 5) So in lieu of all this, will cut down the forecast size to
golf balls and take a more conservative approach instead. With the aforementioned
mixed thermo profile, microbursts of 60+ mph are also a concern. Lastly,
ramped up QPF and pops as with already mentioned statistically high
pwats and an MCS penchant for heavy rainfall. Tornado threat is basically
nil with high LCL's and weak low level shear both in the speed and directional
sense.

Thursday and beyond:

Fairly quiescent weather is expected Thursday and Friday as 500-hPa
shortwave ridging is expected across Kansas. The net result in moderating
temperatures and a precipitation free forecast. The next appreciable
chance of thunderstorms comes next weekend as broad and stronger southwesterly
flow develops across the Central and Northern Plains. Will again have
to watch for strong to severe thunderstorms as upper level flow increases
and plenty of CAPE is forecast. Some of the severe weather parameters
from the EC begin to light up during this period, with the highest values
generally E to N of the forecast area. There is considerable uncertainty,
of course, so don't bet the farm on a bunch of unresolved and questionable
mesoscale details attm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1231 PM CDT TUE JUN 10 2014

Low stratus has burned off across central and southwest Kansas late
this morning with VFR conditions expected through the remainder of
today. Winds will be light and variable as surface high pressure
slowly moves southeast over the central High Plains. MVFR visibilities
in mist could develop around 12z Wednesday but the chance for this
look remote enough to preclude mentioning in the TAFs at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  58  90  61 /   0   0  10  80
GCK  82  59  91  59 /   0   0  10  80
EHA  84  59  91  59 /   0   0  20  40
LBL  83  58  93  61 /   0   0  10  50
HYS  80  57  88  59 /   0   0  10  60
P28  82  59  90  66 /   0   0  10  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Sugden
AVIATION...Gerard
Hazardous weather outlook, Jun 10, 4:54 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
454 AM CDT TUE JUN 10 2014

KSZ030-031-043>046-061>066-074>081-084>090-111200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
454 AM CDT TUE JUN 10 2014 /354 AM MDT TUE JUN 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY LIMITED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS HAMILTON, STANTON,
AND MORTON COUNTIES TODAY DUE TO MODERATE RELATIVE HUMIDITIES, ALTHOUGH
FUELS ARE MARGINAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS THE REGION WEST TO EAST
WEDNESDAY EVENING INTO THE EARLY OVERNIGHT HOURS ACROSS CENTRAL KANSAS.
THE THREATS ARE 60 PLUS MPH OUTFLOW WINDS, HAIL UP TO THE SIZE OF GOLF
BALLS, HEAVY RAINFALL WITH RESULTANT LOCALIZED FLOODING, AND LIGHTNING.

ENVIRONMENTAL PARAMETERS WILL HAVE TO BE WATCHED THIS WEEKEND AND THROUGH
NEXT WEEK AS INCREASING UPPER LEVEL FLOW IN COMBINATION WITH INSTABILITY
COULD RESULT IN MORE GO AROUNDS WITH SEVERE THUNDERSTORMS. KEEP UPDATED
WITH FUTURE FORECASTS AS DETAILS BECOME MORE CLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:55 PM CDTAreal Flood WarningDDCEllis12 hr

Nearby

Flood Watches in Kansas, 2014Every flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.